Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffering from irregular and painful periods. What should I do to get relief?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Hello Doctor,
It's been ten years i began my menstruation.
For the first three months, i had a regular period which lasted for 7 days.
Then, i had my periods in three months interval which was again for 7 days.
Usually, it will be heavy during my first three days with stomach pain for first two days and bleeding will become lighter on the last three days.
Then i had my periods only twice in a year, but for the same number of days.
My last two periods, one in July (Lasted for 15 days starting with light bleeding and ended up with heavy bleeding with clotts) and the next one started in september mid and is continuing till now for more than a month(Began with light bleeding and now increased little with small clotts).I have never met a doctor regarding this and now i need your help very badly.Please share your thoughts as waht may be the cause and cure for it.
Posted Tue, 13 Nov 2012 in Menstruation and Miscarriage
Answered by Dr. Asra Ishtiaq Ahmed 3 hours later
Hello there.

Thanks for writing.

The pattern of bleeding you are having suggests you have anovulatory cycles.

Al menstrual cycle normally lasts 4 weeks consisting of a follicular phase, ovulation and a luteal phase followed by menstruation.
The anovulatory cycles can be of varying lengths. Menstrual intervals can be prolonged exceeding 35 days or even longer leading to no periods at all.

Regular monthly menstrual cycles shed off the endometrial lining, which is the blood enriched layer of tissue that grows inside the uterus every month.
If ovulation (release of egg by ovary) does not occur, periods can be delayed which allows the lining to grow thicker.
For this reason, DELAYED periods are often HEAVY ones. This is what is happening in your case.

The most common cause of anovulatory cycles in your age group is Polycystic ovarian syndrome (PCOS). To consider this as a possibility of your delayed and heavy periods , I want to know if you have pimples, excess hair on body or face, and if you are overweight. This is because all these can be present in PCOS which occurs due to hormonal disturbances. Ultrasound of abdomen shows multiple tiny cysts in the ovary in PCOS.

The other causes of anovulatory cycles can be thyroid disorders like hypothyroidism and hyperprolactinemia (raised prolactin levels in blood).
Hypothyroidism can present with mood changes, tiredness, fatigue , decreased appetite, weight gain, dry skin, depression, constipation along with heavy periods. So I want to know if you have any of these.
If you have any discharge from the nipples, it suggests your prolactin levels could be high.

With these possibilities in mind, you should visit a gynecologist for a physical examination. Certain tests are required to confirm the clinical diagnosis like blood levels of certain hormones (LH, FSH, Prolactin, testosterone, TSH) along with ultrasound.

Depending on the diagnosis treatment is given.
The most commonly used drug to treat anovulatory cycles is oral contraceptive pills which not only regularize periods but also reduce the intensity of bleeding. Newer pills also solve the problems of pimples , excess hair on body in case you have these problems like in PCOS. Metformin is drug of choice in PCOS along with Oral contraceptive pills.
Hypothyroidism is treated with thyroxine supplements.

Weight loss and regular exercise are the key elements in correcting any hormonal disturbances if you are overweight. Once the hormonal disturbances are corrected , you will definitely have regular periods.

I hope I have answered your query.
Kindly revert back in case of any doubts.

Take care.

Above answer was peer-reviewed by
Follow-up: Suffering from irregular and painful periods. What should I do to get relief? 20 hours later
Hello doctor,
I met a gynecologist today.
She has prescribed Trapic MF tablet for three days (morning & night) to stop the bleeding.
She has written for the Thyroid test and Blood test.
Kindly confirm whether it is safe to take the prescribed tablet to stop the bleeding and will there be any side effects.
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello dear.

Thanks for writing back.

Its good to know that you consulted a gynecologist. Definite treatment can be started only after the reports which would confirm the cause of bleeding.

Meanwhile you have to use the TRAPIC-MF tablets your doctor has prescribed. They contain tranexamic acid and mefenamic acid which reduce bleeding and pain.
Your bleeding would definitely reduce after using these tablets.
Incase the bleeding remains very heavy then you need to consult again.

These tablets have no major sideffects and are very commonly used. Mild side effects like nausea, diarrhea and headcahe can be seen. They wont harm you in anyway.
(History of blood clotting in legs (DVT) should not be there if you are using these tablets).

Do keep me updated about your reports.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor